Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 59, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 17, 2018, 5:21 PM CDT for Texas County, Oklahoma. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2018, 5:21 PM CDT (22:21 UTC)
- Expired
- May 17, 2018, 6:15 PM CDT
- In force
- 54 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Texas County, OK
The radar
The Dodge City radar (KDDC), 163 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 6:04 PM CDT | HAIL 1 | 6 Ne Hough, OK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 43 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 3:37 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1502 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1115 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.3
The text
As transmitted.
612
WUUS54 KAMA 172221
SVRAMA
OKC139-172315-
/O.NEW.KAMA.SV.W.0059.180517T2221Z-180517T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
521 PM CDT THU MAY 17 2018
The National Weather Service in Amarillo has issued a
* Severe Thunderstorm Warning for...
North central Texas County in the Panhandle of Oklahoma...
* Until 615 PM CDT
* At 521 PM CDT, a severe thunderstorm was located near Hough, or 14
miles south of Rolla, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
Hail damage to vehicles is expected.
* Locations impacted include...
Hough.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3685 10125 3685 10161 3694 10173 3700 10166
3700 10138
TIME...MOT...LOC 2221Z 232DEG 11KT 3692 10159
HAIL...1.00IN
WIND...60MPH
$$
Simpson1 follow-up statement
714
WWUS54 KAMA 172251
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
551 PM CDT THU MAY 17 2018
OKC139-172315-
/O.CON.KAMA.SV.W.0059.000000T0000Z-180517T2315Z/
Texas OK-
551 PM CDT THU MAY 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTH CENTRAL TEXAS COUNTY...
At 550 PM CDT, a severe thunderstorm was located 6 miles northeast of
Hough, or 14 miles southeast of Rolla, moving northeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible. Hail
damage to vehicles is expected.
This severe thunderstorm will remain over mainly rural areas of north
central Texas County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3685 10125 3685 10150 3700 10160 3700 10138
TIME...MOT...LOC 2250Z 239DEG 10KT 3694 10150
HAIL...1.00IN
WIND...60MPH
$$
SimpsonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 4:01 PM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, May 17, 4:01 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 401 PM CDT Thu May 17 2018 .DISCUSSION... Latest water vapor channel reveals shortwave emanating from upstream trough over central NV, as ridge axis continues to shift east into western OK. At the surface, a dryline is sharpening with 50s dew points from Clovis to Dalhart and increasingly backed winds east of dryline. Storms are initiating in the western South Plains where a bulge in the dryline exist, with a few radar returns showing up in the far western Texas Panhandle. An 18z KAMA sounding showed SBCAPE around 2600 J/kg with a relatively weak CAP. MLCAPE was sampled at 1300 J/kg with a lot more CIN (160 J/kg) mainly due to the EML in place. LCL heights of 2000m along the dryline may decrease to around 1500m during the evening. The combination of stronger mid-level southwest flow overspreading the area and a 30-40kt low level jet increasing during the evening will result in 10 to 20 knots of 0-1 km shear. Effective deep layer shear of around 40-50kts is expected during the late afternoon and early evening. Moreover, supercells with very large hail and strong winds should be the primary threat through early evening. Any supercell that can remain discrete into the evening will have some potential to produce an isolated tornado. This will depend on whether or not there is sufficient moisture and cooling to at least locally reduce LCL heights, while storms remain surface based to ingest low level SRH. Given the high based nature of most storms today and DCAPE values upwards of 1500 J/kg along with steep low/mid level lapse rates, strong downburst winds can't be ruled out, especially if storms become more linear in the evening. Storms should be out of the area by 02z to 04z. However, some redevelopment is possible overnight where theta-e advection stays stronger in the eastern Panhandles. Severe weather is not currently expected with any redevelopment overnight. The upper low continues its track east on Friday then begins to stall as an open wave over the Rocky Mountains. The dryline is progged to push further east with a stronger cap being suggested in the guidance. Storm initiation looks less widespread compared to Thursday, but did include slight pops for the eastern Panhandles. Any storm would again have plenty of instability and modest shear to work with, so an isolated severe storm is possible. A cold front is progged to move through the area Saturday. Model to model consistency is reasonable based on the 12z runs today, which suggest the front will move through most of the area by Saturday evening. That being said, being that the synoptic push for this is limited to a developing shortwave over the central Plains, not completely convinced that this front won't stall in the area providing forcing for additional storms over the weekend. Storm chances continue next week with return flow being maintained as broad cyclonic flow remains in place over the western CONUS. Ward && .FIRE WEATHER... Elevated to critical fire weather conditions are possible Friday afternoon for the far western Panhandles with drier conditions and breezy southwest winds. Haines index of 5 to 6 can also be expected. Ward && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 90 61 90 57 87 / 60 50 20 5 20 Beaver OK 91 61 90 59 83 / 30 60 20 20 10 Boise City OK 92 51 87 53 76 / 30 10 5 5 20 Borger TX 91 60 93 59 87 / 50 60 20 10 20 Boys Ranch TX 95 59 93 56 87 / 50 30 10 5 10 Canyon TX 91 57 92 55 88 / 60 50 10 5 20 Clarendon TX 89 61 92 60 89 / 40 60 20 10 20 Dalhart TX 93 54 89 53 81 / 30 10 5 5 10 Guymon OK 92 57 90 56 80 / 60 50 20 10 10 Hereford TX 93 58 92 54 88 / 50 30 10 5 20 Lipscomb TX 90 63 90 60 87 / 30 50 20 20 20 Pampa TX 87 61 91 58 86 / 40 60 20 10 20 Shamrock TX 89 60 92 62 89 / 30 50 20 20 30 Wellington TX 90 62 94 64 92 / 30 50 20 20 30 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 99/99
Hazardous weather outlook, May 17, 4:29 PM CDT, 52 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 429 PM CDT Thu May 17 2018 OKZ001>003-TXZ001>020-317-180930- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 429 PM CDT Thu May 17 2018 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Thunderstorms are expected across much of the area this evening. Some storms that develop will have the potential to become strong to severe. The main threats will be large to very large hail and winds up to around 65 MPH. Heavy rains can also be expected with the stronger storms, possibly leading to localized flooding or flash flooding. An isolated tornado can't be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms will be possible Friday through Wednesday across much of the Oklahoma and Texas Panhandles. Some storms that develop will have the potential to become strong to severe, with the main hazards being large hail and strong winds. Elevated to critical fire weather conditions may develop on Friday across the western half of the Panhandles. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed this afternoon and evening. Area fire managers and emergency officials should be alert for elevated fire weather conditions today across the far western parts of the Panhandles, and for elevated to critical fire weather conditions on Friday across the western half of the Panhandles.
In the hours before
Local storm report, May 17, 12:04 PM CDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1204 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HAIL 4 ESE SLAPOUT 36.60N 100.05W
05/17/2018 M0.75 INCH BEAVER OK TRAINED SPOTTER
&&
EVENT NUMBER AMA1800070
15Special weather statement, May 17, 3:59 PM CDT, 1 hour 22 minutes before
Special Weather Statement National Weather Service Amarillo TX 359 PM CDT THU MAY 17 2018 TXZ016-172130- Deaf Smith TX- 359 PM CDT THU MAY 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DEAF SMITH COUNTY UNTIL 430 PM CDT... At 358 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles northwest of Summerfield, or 10 miles west of Hereford, moving northeast at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Hereford. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3475 10280 3501 10272 3489 10225 3475 10238 TIME...MOT...LOC 2058Z 222DEG 21KT 3485 10258 Simpson
Special weather statement, May 17, 4:49 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Amarillo TX
449 PM CDT THU MAY 17 2018
TXZ006-007-172230-
Hartley TX-Moore TX-
449 PM CDT THU MAY 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MOORE AND
SOUTHEASTERN HARTLEY COUNTIES UNTIL 530 PM CDT...
At 448 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Channing, or 20 miles southwest of Dumas, moving
northeast at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Channing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.
LAT...LON 3596 10226 3579 10193 3563 10218 3563 10229
3571 10241
TIME...MOT...LOC 2148Z 218DEG 22KT 3572 10227
SimpsonSpecial weather statement, May 17, 4:51 PM CDT, 30 minutes before
Special Weather Statement National Weather Service Amarillo TX 451 PM CDT THU MAY 17 2018 TXZ006-011-172230- Hartley TX-Oldham TX- 451 PM CDT THU MAY 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OLDHAM AND SOUTH CENTRAL HARTLEY COUNTIES UNTIL 530 PM CDT... At 451 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles southwest of Channing, or 21 miles north of Vega, moving northeast at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Channing. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 1000 PM CDT for the Panhandle of Texas. LAT...LON 3546 10238 3555 10253 3573 10242 3562 10217 TIME...MOT...LOC 2151Z 220DEG 18KT 3556 10241 Simpson
Special weather statement, May 17, 4:59 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Amarillo TX
459 PM CDT THU MAY 17 2018
TXZ007-008-012-172245-
Hutchinson TX-Potter TX-Moore TX-
459 PM CDT THU MAY 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HUTCHINSON...
NORTHEASTERN POTTER AND SOUTHEASTERN MOORE COUNTIES UNTIL 545 PM
CDT...
At 459 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Lake Meredith, or 18 miles southeast of Dumas, moving
northeast at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Fritch and Lake Meredith.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.
LAT...LON 3566 10188 3584 10174 3568 10151 3562 10160
3562 10162 3561 10162 3554 10172
TIME...MOT...LOC 2159Z 222DEG 13KT 3566 10176
SimpsonSpecial weather statement, May 17, 5:14 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Amarillo TX
514 PM CDT THU MAY 17 2018
OKZ002-172245-
Texas OK-
514 PM CDT THU MAY 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TEXAS COUNTY UNTIL
545 PM CDT...
At 514 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hough, or 14 miles north of Guymon, moving northeast at 15 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Hough.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Oklahoma.
LAT...LON 3688 10127 3682 10159 3692 10170 3700 10159
3700 10138
TIME...MOT...LOC 2214Z 232DEG 11KT 3689 10151
SimpsonThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 10:00 AM CDT | Special Weather Statement | AMA | Beaver | 30 min |
| May 17, 10:07 AM CDT | Severe Thunderstorm Warning | AMA | Beaver | 83 min |
| May 17, 11:15 AM CDT | Severe Thunderstorm Warning | AMA | Beaver | 90 min |
| May 17, 5:14 PM CDT | Special Weather Statement | AMA | Texas | 31 min |
| May 17, 6:10 PM CDT | Special Weather Statement | AMA | Texas | 35 min |
| May 17, 6:15 PM CDT | Special Weather Statement | AMA | Texas | 30 min |
| May 17, 6:50 PM CDT | Severe Thunderstorm Warning | AMA | Texas | 50 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.